To the Editor:—
It is with great interest that we read the two case reports and the accompanying editorial on ropivacaine-induced cardiac arrest after peripheral nerve block in the December 2003 issue of Anesthesiology.1–3First, we would like to congratulate the authors for saving two lives. However, we are hesitant to follow the conclusion drawn that these cases demonstrate the superiority of ropivacaine, compared with bupivacaine, with regard to cardiac safety and resuscitation. Polley and Santos3argue in their editorial that patients showing signs of severe systemic toxicity induced by ropivacaine may respond more readily than those intoxicated with bupivacaine to conventional resuscitation. They refer to an animal study published by Groban et al .4stating that cardiac resuscitation was less difficult and fewer animals died after supraconvulsant doses of ropivacaine as compared with bupivacaine. However, this is not shown in the study.4Groban et al. 4explicitly state that too few animals were studied to draw any statistically valid conclusions on any superiority of ropivacaine over bupivacaine with regard to successful resuscitation. Huet et al. 1in their case report also quote the study of Groban et al. ,4as well as a study published by Ohmura et al. 5on resuscitation of rats, to make the point that ropivacaine is superior to bupivacaine with regard to cardiac resuscitation. Ohmura et al .5in their study on systemic toxicity of bupivacaine, levobupivacaine, and ropivacine clearly show that the number of successful resuscitations did not differ among groups. Furthermore, neither Groban et al. 4nor Ohmura et al. 5corrected for equipotency of bupivacaine and ropivacaine.6Even without considering the issue of equipotency neither of the quoted studies demonstrates any significant difference between bupivacaine and ropivacaine in the rate of successful resuscitation.
The case reports1,2clearly demonstrate that ropivacaine induces cardiac arrest. In this regard it seems not to differ from bupivacaine.7However, Huet et al. 1and Chazalon et al. 2suggest that different pathomechanisms underlie cardiac arrest induced by ropivacaine and bupivacaine. We would like to challenge this view, as two case reports do not allow drawing any conclusions regarding the pathomechanisms underlying cardiac arrest induced by ropivacaine or bupivacaine. Ropivacaine is capable of also inducing ventricular arrhythmia.8
The authors of the case reports1,2have to be acknowledged to undoubtedly demonstrate that ropivacaine intoxication may cause death. We therefore have to bury our hopes that ropivacaine is safe. In times of evidence-based medicine we would be very hesitant to now transfer our hopes of local anesthetic safety to the aspect of successful resuscitation. We are not aware of any convincing analysis demonstrating that patients intoxicated with ropivacaine are easier to resuscitate than patients intoxicated with bupivacaine. Furthermore, as public opinion is repeatedly nourished in its belief that ropivacaine is safer than bupivacaine, who will be the first to publish unsuccessful resuscitation after iatrogenic intoxication with a drug that is supposed to be relatively safe? The lack of reported cases does not necessarily mean that such cases do not exist. For bupivacaine the situation is completely different. Although there are reports of successful resuscitation even after intoxication with bupivacaine,9it is widely accepted that bupivacaine is a potentially lethal agent. For this view to be accepted it has taken nearly 20 years from clinical introduction. For the time being we would therefore suggest also considering ropivacaine as a potentially lethal agent rather than as a safer alternative to bupivacaine. This seems to be the safest way to avoid repeating history.
* University Hospital Hamburg Eppendorf, University of Hamburg, Hamburg, Germany. firstname.lastname@example.org